Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 285, NWS Northern Indiana

December 6, 1998Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Dec 6, 1998, 10:31 PM EST for Defiance County, Williams County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 1998, 10:31 PM EST (03:31 UTC)
Expired
Dec 6, 1998, 11:15 PM EST
In force
44 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 11:00 PM ESTThunderstorm WindBryan, OHMANY TREES AND LIMBS BLOWN DOWN.
Dec 6, 11:00 PM ESTThunderstorm WindDefiance, OHBARN ROOF BLOWN OFF AND BOAT WAS KNOCKED OVER BY THE STRONG WINDS.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 6, 10:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS53 KIWX 070330 RRA
SVRFWA
INC001-009-075-OHC039-125-161-171-070415-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 PM EST SUN DEC 6 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN NORTHEASTERN INDIANA
  BLACKFORD COUNTY IN NORTH CENTRAL INDIANA
  JAY COUNTY IN NORTHEASTERN INDIANA
  WILLIAMS COUNTY IN NORTHWESTERN OHIO
  DEFIANCE COUNTY IN NORTHWESTERN OHIO
  PAULDING COUNTY IN NORTHWESTERN OHIO
  VAN WERT COUNTY IN NORTHWESTERN OHIO

* UNTIL 1115 PM EST

* AT 1027 PM EST... DOPPLER RADAR AT NORTH WEBSTER
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CLEAR LAKE IN
  EXTREME NORTHEAST INDIANA TO FORT WAYNE TO 10 MILES EAST OF
  MARION, THE LINE WAS MOVING EAST AT 35 MPH. 50 TO 60 MPH WINDS
  WERE REPORTED WITH THIS LINE OF STORMS.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BRYAN
  DEFIANCE
  PAULDING
  VAN WERT
  HARTFORD CITY
  DECATUR
  PORTLAND

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.
THESE THUNDERSTORMS WILL PRODUCE WINDS UP TO 60 MPH.

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:02 PM EST, 8 hours 29 minutes earlier.

Area forecast discussion, Dec 6, 2:02 PM EST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SUN DEC 6 1998

PROBLEM OF THE DAY IS TSTMS.

CDFNT CONTG TO PUSH SLOWLY EAST ACRS SRN LM AND NE IL ATTM. ADAP
LIFTED INDEXES DOWN TO -2 TO -4 OVR THE CWA WITH MOD MOISTURE
CONVERGENCE ALONG AND AHD OF FNT FM NRN IND TO CENTRAL IL. THREAT OF
THUNDERSTORMS TO CONT ACROSS THE AREA INTO TNGT AS FRONT MOVES
SLOWLY EAST ACRS THE AREA. SOME STORM TOPS THIS AFTN OVR 30K FT ON
KIWX 88D WITH VILS >35. NOT MUCH SHEAR BUT DOPPLER INDICATING
PERSISTANT MINIMAL MESOCYCLONES WITH STORMS. EXPECT THERE WILL
CONT TO BE SOME HAIL PRODUCERS INTO THE EVE BUT NO DAMAGING WINDS
WITH THUNDERSTORMS.

NGM HAS HANDLED THE SYNOPTIC PATTERN BEST PAST COUPLE OF DAYS
AND WILL CONT TO FOLLOW. FRONT EXPECTED TO MOVE TO THE EAST OF
THE AREA OVERNIGHT WHILE DRY SLOT ASSOCD WITH S/WV LIFTG NE FM
SRN PLAINS WORKS INTO CWA. NEXT S/WV ROTATING ARND BASE OF TROF
MON SHD KICK OFF ANOTHER ROUND OF OVER-RUNNING RAIN ALONG FRONT. NRN
EDGE OF THIS PRECIP COULD REACH THE SE PORTION OF OUR CWA MON
AFTN/NIGHT. APPEARS AT THIS TIME WILL NOT BE COLD ENUF FOR FROZEN
PRECIP...BUT WILL BE CLOSE.

SBN CC 042/043 032/039 025 01923
FWA CC 045/045 035/039 025 01944
AOH CC 048/049 038/041 026 01955

.IWX...NONE.

JT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:31 PM ESTSevere Thunderstorm WarningIWXPaulding, Van Wert44 min
Dec 6, 10:59 PM ESTSevere Thunderstorm WarningIWXFulton, Henry46 min
Dec 6, 10:59 PM ESTSevere Thunderstorm WarningIWXAllen, Putnam46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.